Puerto Rico, 2009

Debris Flow in Puerto Rico, September 12, 2009

September 12, 2009 · NWS SJU · 1 event in 1 county or zone

Showers and few thunderstorms persisted until the early evening across the interior. This was associated with the afternoon convection which led to saturated ground conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers and few thunderstorms persisted until the early evening across the interior. This was associated with the afternoon convection which led to saturated ground conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 12, 2:34 PM AST, 26 minutes earlier.

Area forecast discussion, Sep 12, 2:34 PM AST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
234 PM AST SAT SEP 12 2009

.DISCUSSION...LATEST WV IMAGERY CONTINUES TO SHOW TUTT LOW TO OUR
NORTH RAPIDLY SINKING SOUTHWARDS OVER THE LOCAL ISLANDS. EXPECT
THIS LOW TO PERSIST OVER THE LOCAL ISLANDS FOR SEVERAL
DAYS...BEFORE EVENTUALLY TRACKING WESTWARD TOWARDS THE MIDDLE OF
NEXT WEEK. WHILE THE OVERALL POSITION OF THIS LOW IS NOT EXTREMELY
FAVORABLE FOR ENHANCED CONVECTION ACROSS THE LOCAL
ISLANDS...EXPECT DAYTIME HEATING EACH AFTERNOON TO RESULT IN
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
INTERIOR OF MAINLAND PR.

ONCE THE UPPER LEVEL LOW RETROGRADES TOWARDS THE WEST BY
WEDNESDAY...EXPECT MORE FAVORABLE UPPER LEVEL CONDITIONS COMBINED
WITH INCREASED LOW LEVEL MOISTURE...TO RESULT IN AN INCREASED CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
OVERALL...THIS SCENARIO IS LARGELY UNCHANGED FROM YESTERDAY...AND
VERY FEW TWEAKS NEEDED TO THE FORECAST THIS AFTERNOON.

&&

.AVIATION...SHRAS AND TSRAS WILL DIMINISH OVER PR BY 13/00Z...WITH
PREVAILING VFR CONDITIONS EXPECTED ACROSS ALL THE LOCAL TAF SITES
OVERNIGHT. AFT 13/16Z...EXPECT ANOTHER ROUND OF SHRA ACTIVITY OVER
THE INTERIOR OF PR TO BRING LOCAL MOUNTAIN OBSCURATIONS AS WELL AS A
VCSH OR BRIEF MVFR CONDITIONS ACROSS TJMZ...TJBQ AND TJSJ BETWEEN
13/18-13/23Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  89  76 /  30  40  40   0
STT  88  78  88  79 /  30  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...

PR...NONE.
VI...NONE.

&&

09/04
Hazardous weather outlook, Sep 12, 4:43 AM AST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
443 AM AST SAT SEP 12 2009

AMZ710>745-PRZ001>013-130845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
443 AM AST SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-130845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
443 AM AST SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 2:39 PM AST, 21 minutes before
PRC001-073-141-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
239 PM AST SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 300 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     JAYUYA...ADJUNTAS AND UTUADO

AT 235 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
VERY STRONG THUNDERSTORM OVER JAYUYA...TRACKING SLOWLY TOWARDS THE
WEST. VERY HEAVY RAINFALL...DANGEROUS LIGHTNING...SMALL HAIL AND
STRONG WIND GUSTS CAN BE EXPECTED WITH THIS VERY STRONG THUNDERSTORM
THROUGH 3 PM AST.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
Special weather statement, Sep 12, 2:46 PM AST, 14 minutes before
PRC001-073-141-121900-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO...CORRECCION
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
239 PM AST SABADO 12 DE SEPTIEMBRE DE 2009

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 3:00 PM AST PARA LOS
SIGUIENTES MUNICIPIOS EN PUERTO RICO
     JAYUYA...ADJUNTAS Y UTUADO

A LAS 2:35 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA SOBRE JAYUYA...MOVIENDOSE
LENTAMENTE HACIA EL OESTE. LLUVIA MUY FUERTE...PELIGROSOS
RAYOS...PEQUENO GRANIZO Y FUERTES RAFAGAS DE VIENTO SE PUEDEN
ESPERAR CON ESTAS TRONADAS FUERTES HASTA POR LO MENOS LAS 3 PM AST.

SI SE ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Interior

When
September 12, 3:00 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

A mudslide was reported at Barrio Arenas, along road 523; and at Barrio Bibi along road 605, in Utuado. Local emergency management weather station recorded 2.5 inches of rain during the afternoon.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2009Every state in 2009This day in weather historyWarnings in Puerto Rico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197365.